Virginia, 2008

Hail and Damaging Winds in Virginia, June 16, 2008

June 16, 2008 · NWS RNK · 5 events in 4 counties and zones

A cold front and its associated showers and storms swept across the area the evening of June 16. In advance of this front, some thunderstorms increased to severe levels and produced both wind damage and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front and its associated showers and storms swept across the area the evening of June 16. In advance of this front, some thunderstorms increased to severe levels and produced both wind damage and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 12:10 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 16, 12:10 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
110 PM EDT MON JUN 16 2008

.SYNOPSIS...
A FAST MOVING COLD FRONT THAT WILL APPROACH FROM THE NORTHWEST THIS
EVENING. THIS FRONT SHOULD CROSS THE REGION OVERNIGHT RESULTING
IN ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS INTO TONIGHT. A
COOL BUT MAINLY DRY NORTHWEST FLOW OF AIR WILL DEVELOP BEHIND THE
FRONT FOR MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
MAIN CONCERN CONTINUES TO BE THE THREAT FOR FAST MOVING
STRONG/SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO EARLY
TONIGHT AS A STRONG COLD FRONT APPROACHES FROM THE NW. MSAS
SHOWING THE FCST AREA CONTINUES TO DRY OUT- DEWPOINTS
DROPPING...WITH HEATING/MIXING AND A DONSLOPE WIND INTO THE
FOOTHILS AND PIEDMONT. HOWEVER...DEEPER MOISTURE REMAINS POOLED
WEST OF THE MTNS. WATER VAPOR SHOWS A SHORT WAVE MOVG ACROSS SRN
OHIO/NRN KY AT THIS TIME...GENERATING THE AREA OF SHOWERS/TSMS
MOVG INTO WV. LOOKS LIKE ANY STRONG OR SEVERE TSTMS THROUGH THE
REST OF THE AFT WILL BE ASSOCIATED WITH THIS FEATURE...AND IT MAY
BRUSH NRN SECTIONS OF THE CWA. BETTER COVERAGE FURTHER SOUTH FOR
MOST OF THE CWA WILL PROB BE AFTER 400 PM. SO I HAVE UPDATED THE
POPS/WX TO SLOW DOWN THE TIMING FOR MOST OF THE CWA TO LATE
AFTERNOON AND THIS EVENING. I ALSO MADE ADJUSTMENTS TO TODAY/S
TEMPS.

FRONT SHOULD BE SAGGING TO THE SOUTH OVERNIGHT WITH POSSIBLE
BROKEN TSRA LINE FEATURE HEADING INTO NC. GUIDANCE HAS GOTTEN
SLOWER WITH THE FRONT LATER TONIGHT GIVEN A WEAK WAVE TO THE SOUTH
LATE AND LAGGING S/W ENERGY...SO KEEPING AT LEAST CHANCE POPS ALL
AREAS UNTIL LATE. COOL ADVECTION WILL BE SURGING IN FROM THE NW
LATE BUT SINCE THINGS LOOK TO BE SLOWER LEANED CLOSER TO THE
WARMER MET MOS FOR LOWS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
DRIER AND COOLER AIR WILL CONTINUE WORKING SE BEHIND THE FRONT TUE
BUT LIKELY WONT SEE THE FULL EFFECTS UNTIL THE WAVE ON THE FRONT TO
THE SE PASSES LATE IN THE DAY. GIVEN SLOWER SOLUTIONS APPEARS WILL
NEED TO ADD IN LOW POPS FAR SOUTH TUE MORNING WHERE A FEW RESIDUAL
SHRA POSSIBLE. SINCE UPSLOPE LOOKS TO HAVE LESS RH BASICALLY
RUNNING DRY WITH CLEARING SKIES AND BREEZY CONDITIONS DEVELOPING FROM
NORTH TO SOUTH BY TUE AFTERNOON. CLEAR BUT CHILLY MOUNTAINS TUE
NIGHT WITH COLDEST 85H AIR OVERHEAD IN DEEP NW FLOW ALOFT. NEXT
S/W WILL PROPAGATE AROUND THE UPPER TROF WED BRINGING MORE CLOUDS
UPSLOPE REGIONS AND A FEW -SHRA INTO WED NIGHT...OTRW MAINLY
SUNNY EAST. HIGH TEMPS LIKELY AOB MOS WESTERN MOUNTAINS THRU WED
GIVEN COOL ADVECTION BUT CLOSER TO THE WARMER MAV E PER DOWNSLOPE.
SOME 40S LIKELY IN THE VALLEYS WITH 50S ELSEWHERE TUE/WED NIGHT
PENDING DEGREE OF MIXING TUE NIGHT AND THE AMOUNT OF CLOUDS WEST
WED.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE 00Z GEFS MEAN AND ECMWF ENSEMBLE MEAN CONTINUED TO SHOW
A TROUGH OVER THE EAST. OVERALL...NW FLOW ALOFT AND BELOW NORMAL
TEMPERATURES ARE IN STORE FOR THE MID ATLANTIC REGION. MODELS ARE IN
GOOD AGREEMENT THAT OUR REGION WILL BE UNDER THE INFLUENCE OF A 5H
TROF THAT MAY BE REINFORCED BY ADDED S/W ENERGY TOWARD THE WEEKEND.
IT IS INTERESTING TO NOTE THAT THE DETERMINISTIC GFS CLOSES OFF A
MID LEVEL LOW OVER THE SOUTHEAST DAYS 6 AND 7(SAT AND SUN)...WITH
THE ECMWF SENDING MOST OF THE FRESH HEIGHT FALLS INTO THE MID
ATLANTIC REGION.

WITH LOW LEVEL NORTHWEST FLOW AND WEAK SHORTWAVES RIDING AROUND
UPPER LOW...CANT RULE OUT AFTERNOON WIDELY SCATTERED CONVECTION IN
THE MOUNTAINS BUT APPEARS BEST SHOT MAY COME THURSDAY AND AGAIN OVER
THE WEEKEND WITH THE NEXT IMPULSE. PLAYED THE HIGHEST CHC POPS ON
SATURDAY. LEANED TEMPERATURES TOWARDS HPCGUIDE DURING THE PERIOD.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
WILL CONTINUE TO SEE ISOLATED MVFR/IFR IN FOG MAINLY KDAN/KLYH
EARLY THIS MORNING OTRW VFR. ANY SUB- VFR VSBYS SHOULD IMPROVE TO
VFR BY 13 OR 14Z THIS MORNING AS BETTER MIXING STARTS TO DEVELOP.

A WEAK COLD FRONT WILL MOVE INTO THE AREA FROM THE NORTHWEST
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD
OF THIS FRONT IN THE LATE AFTERNOON AND EVENING. BEST CHC WILL BE
IN THE WEST AT BLF AND LWB BECAUSE OF THE LOW LEVEL WEST WIND AND
CLOSER PROXIMITY TO THE FRONT/DEEPER RH. MVFR TO BRIEF IFR CAN BE
EXPECTED WITH THE PASSAGE OF ANY SHOWER OR THUNDERSTORM AND ALONG
VARIABLE AND GUSTY WIND CONDITIONS. OTHER MORE ISOLATED NATURE
TSRA MAY AFFECT THE REST OF THE REGION BETWEEN 21-00Z SO WILL
INCLUDE VICINITY MENTION ELSW AS WELL. EXPECT TSRA TO END THIS
EVENING OR AT LEAST TAPER TO RESIDUAL -SHRA UNDER MID DECK
OVERNIGHT. SOME MVFR/IFR IN FOG ALSO POSSIBLE LATE TONIGHT BUT
ONLY IN THE LOW SPOTS/VALLEYS PENDING MIXING OVERNIGHT.

VFR CONDITIONS ARE THEN EXPECTED TUESDAY THRU FRIDAY WITH A
NORTHWEST FLOW INTO THE REGION. EXCEPTION MAY BE KBLF AND
KLWB...WHERE PASSING SHOWERS COULD BRING BRIEF PERIODS OF MVFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH/JJ
SHORT TERM...JH/JJ/KK
LONG TERM...JH/KK
AVIATION...DS/JH/KM
Hazardous weather outlook, Jun 16, 8:09 AM EST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
909 AM EDT MON JUN 16 2008

VAZ018>020-023-024-035-WVZ042>045-171315-
CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-MERCER-SUMMERS-
MONROE-GREENBRIER-
909 AM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACCOMPANIED BY
DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON.

VAZ007-009>017-022-032>034-043>047-058-059-171315-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-ROANOKE-PATRICK-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
909 AM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PRODUCING DAMAGING
WINDS AND LARGE HAIL LATER THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001>006-018>020-171315-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-
909 AM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY OCCUR AHEAD OF A COLD
FRONT LATER THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 16, 8:07 AM EST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
907 AM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     2 E JEFFERSON           36.42N 81.43W
06/14/2008                   ASHE               NC   DEPT OF HIGHWAYS

            TREE DOWN ON JOE LITTLE ROAD

&&

JJACKSON
Local storm report, Jun 16, 9:27 AM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1027 AM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     SYLVATUS                36.87N 80.77W
06/14/2008                   CARROLL            VA   PUBLIC

            LARGE TREES LIMBS DOWN ON HIGHWAY 100

&&

WERT
Local storm report, Jun 16, 10:34 AM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1134 AM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     3 SW CHALK LEVEL        36.89N 79.32W
06/14/2008                   PITTSYLVANIA       VA   PUBLIC

            LARGE TREE LIMBS DOWN

&&

WERT
Special weather statement, Jun 16, 12:46 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
146 PM EDT MON JUN 16 2008

VAZ018>020-023-024-WVZ043>045-161845-
CRAIG VA-BOTETOURT VA-BATH VA-MONROE WV-GREENBRIER WV-SUMMERS WV-
ROCKBRIDGE VA-ALLEGHANY VA-
146 PM EDT MON JUN 16 2008

AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
WARM SPRINGS TO 6 MILES NORTH OF COVINGTON CITY TO 5 MILES SOUTH OF
WHITE SULPHUR SPRINGS TO 5 MILES EAST OF HINTON...MOVING EAST AT 30
MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...INGALLS FIELD...
HOLLINS AT 155 PM EDT...BURNSVILLE...DOUTHAT STATE PARK AT 200 PM
EDT...CLIFTON FORGE CITY AT 205 PM EDT...JORDAN MINES...EARLEHURST AT
210 PM EDT...YOST...NIMROD HALL AT 215 PM EDT...GLEN WILTON AT 220 PM
EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THE STORMS MAY STRENGTHEN SOME MORE AND REACH SEVERE LEVELS WITH
WIND GUSTS TO 58 MPH OR LARGE HAIL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES AND POSSIBLE WARNINGS ON THIS DEVELOPING SITUATION.

JJ
Local storm report, Jun 16, 1:08 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
208 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             WHITE SULPHUR SPRINGS   37.80N 80.30W
06/16/2008  E0.75 INCH       GREENBRIER         WV   PUBLIC

            PENNY SIZED HAIL ON INTERSTATE 64. BEGAN AT 200 PM EDT
            AND ENDED AT 205 PM EDT.

&&

DWERT

The radar

The Roanoke radar (KFCX), 89 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Alleghany

When
June 16, 1:20 PM EST
Where
Alleghany County, 0.9 mi N of Callaghan
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.813, -80.082

A tree was blown down on the west side of town.

Hail, Botetourt

When
June 16, 2:28 PM EST
Where
Botetourt County, 0.88 mi SE of Lithia
Measured
0.75 in hail
Reported by
Public
Coordinates
37.470, -79.740

Hail, Giles

When
June 16, 4:15 PM EST
Where
Giles County, 2.76 mi S of Chapel
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
37.240, -80.930

Thunderstorm Wind, Charlotte

When
June 16, 8:10 PM EST
Where
Charlotte County, Red House
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.180, -78.800

Trees were blown down. Damage values are estimated.

Thunderstorm Wind, Charlotte

When
June 16, 8:10 PM EST
Where
Charlotte County, Phenix
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.080, -78.750

A tree was blown down. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108744, 108747, 108748, 108757, 108760.